by Caroline Kyriakou
It’s definitely the middle of winter here in Boston. The weather has been extremely cold (sad to say the mid-west has had it even worse) and we have had a few snow storms. Really, there is a few more months of winter left, and I am not looking forward to it.
In addition to MS, I also have asthma, which usually doesn’t bother me at all. I was diagnosed with asthma when I was around 12. Last week, out of nowhere, I could hardly breathe. Something similar had happened last winter and I went on steroids. It was Monday night and I was very worried and considered going to the ER, but really didn’t want to. From last winter I had a few prednisone pills left and decided to take one as they had not yet expired. I didn’t know if I should or shouldn’t but decided that I was going to! (You shouldn’t really do this, and I don’t advise anyone does take leftover pills without a doctor’s permission). But, I think it was the right thing to do, and was 90% sure when I went to the doctor, this is what I would be prescribed.
And I was right! I got an appointment with a doctor the next day and started on prednisone. For any of you that have been on steroids before, you know how unpleasant they are. The side effects are rough. I am very sleepy, but have trouble sleeping. It also makes me feel hungry all the time, but changes my taste buds, so I can’t really taste the food well. I have now finished tapering off the prednisone, but still have the side effects as it is still in my system. I can’t wait for it be out of me! I want to taste food and I want to be able to get some real sleep! It is very difficult going through all of these effects while working full time. I have been exhausted lately and haven’t really wanted to do much of anything.
A concern about being on prednisone is that I am also on Tysabri, and there is contradiction to being on both medications. I contacted my neurologist and he said I would be fine to have my infusion next week. I was relieved because I don’t want anything coming between me and my Tysabri! I think because the prednisone was such a low dose is why it is ok to keep the infusion, and because by the time my appointment rolls around, the steroids will be out of my system.
The problem though, is that I am still not feeling like I am breathing as normal and my heart rate is elevated. I thought by now the steroids would kick this “thing” out of my system. I am feeling better, that is for sure, but not 100%. I am going to wait until Monday and see how things are going and based on that contact my doctor. It may just be that one of my inhalers need to be changed… or something else all together!! It seems like with MS, and now asthma, it’s always something! Do any of you feel that way… you can’t catch a break?! At least this weekend the weather is warming up and I am planning to try to enjoy every moment of that!
Caroline Kyriakou was diagnosed with MS in 2006. She enjoys reading, blogging, and is working on her first book. Caroline volunteers as a mentor through MS ActiveSource. She also is an administrator of a Facebook MS Support group, Friends Against the MonSter and writes other Blogs on MS Relief.